Due to a rise in the number of reported flu cases and other respiratory viruses, Riley at IU Health is implementing visitor restrictions to protect patients and prevent further spreading. View full details.
Children who take medicine for an infection or a chronic condition may experience skin rashes. These reactions are generally allergic reactions to the medicine, hypersensitivity to sunlight caused by the medicine or a side effect of the medicine.
The specific type of rash depends on the drug or medicine that is causing the reaction. Drug reactions can be difficult to diagnose especially if your child is taking more than one medicine. Skin rashes are common in childhood and many drug-related skin reactions mimic other skin irritations.
Symptoms of drug reactions on the skin are generally mild but can sometimes be more serious. Symptoms include:
The most common drugs that cause skin reactions in children are antibiotics and anti-seizure medicines. Rashes can occur shortly after a child starts to take a medicine. Most skin irritations appear after two weeks or more of using a specific medicine.
Pediatric dermatologists at Riley at IU Health may perform the following exams and tests to diagnose a drug reaction that affects the skin:
Treatments for drug reactions on the skin are very effective at reducing and stopping symptoms. Treatments include:
Visit the trusted website below to learn more about drug reactions on the skin.
Riley at IU Health offers a broad range of supportive services to make life better for families who choose us for their children's care.
In addition to our primary hospital location at the Academic Health Center in Indianapolis, IN, we have convenient locations to better serve our communities throughout the state.
Sort through 3 facilities offering Drug Reactions (Skin) care by entering your city or zip below.